Welcome to our new website! If this is the first time you are logging in on the new site, you will need to reset your password. Please contact us at firstname.lastname@example.org if you need assistance.
Your membership opens the door to free learning resources on demand. Check out the Member Knowledge Center for free webcasts, publications and online courses.
Hear from leaders around the globe as they share insights about their experiences and lessons learned throughout their certification journey.
RAPS recognizes that the current situation in Ukraine impacts our members and customers on many levels. If you are directly impacted by the current situation in the region and are challenged to meet your deadlines or obligations to RAPS, please reach out to email@example.com so that we can defer those challenges. Your health and safety are paramount to us.
Posted 06 June 2016 | By Zachary Brennan
The US Food and Drug Administration (FDA) on Monday warned consumers about the risk of serious bleeding when using over-the-counter (OTC) aspirin-containing antacid drugs to treat heartburn, sour stomach, acid indigestion or upset stomach.
The widely used OTC products already have warnings about this bleeding risk in their labels, though Dr. Karen Mahoney, Deputy Director and Supervisory Medical Officer in FDA’s Division of Nonprescription Drug Products, noted that a review of adverse event reports identified 41 cases of serious bleeding associated with these products between 1969 and August 2014.
“In all of the cases, the patients had bleeding serious enough to result in hospitalization; 21 required transfusions due to the blood loss. Eight of the cases were reported after the warning was added to the labels in 2009,” Mahoney said.
Adults over the age of 60, those with a history of stomach ulcers or bleeding problems, those taking a blood-thinning or steroid drug, those taking other medicines containing nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen or naproxen, and those who drink three or more alcoholic beverages daily may be at a higher risk for serious bleeding, FDA said.
OTC aspirin-antacid products are sold as Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco Foods Effervescent Antacid and Pain Relief, and Zee-Seltzer Antacid and Pain Reliever, as well as numerous generic products. FDA also notes that many other products for these conditions are available that do not contain aspirin.
“We are continuing to evaluate the safety concerns related to antacid-aspirin combination products and plan to convene an advisory committee of external experts in 2017,” Mahoney said. “The advisory committee will provide input on whether additional FDA actions are needed to address the risk of serious bleeding with aspirin-containing antacid products.”
The new warning comes as FDA added a warning in 2009 about the risk of serious bleeding the labels of all OTC products that contain NSAIDs, including aspirin-containing antacid products.
FDA Drug Safety Communication: FDA warns about serious bleeding risk with over-the-counter antacid products containing aspirin
Bleeding Risk from Using OTC Antacids that Contain Aspirin
Tags: aspirin, heartburn, OTC drug safety communications, nonprescription drugs
Regulatory Focus newsletters
All the biggest regulatory news and happenings.